Ask an expert
Question

19 Sep 2006

Continous use of Reuteri for my 3yr old
My 3yr old daughter was admitted to hospital for 1month in May and had brain surgery for multiple abscesses. Prior to this this she was on continous antibiotics for viral infections and then bladder infections until a CT scan was done which identified the abscesses. She was then given three different antibiotics through a central line for 3 weeks and when I brought her home I had to continue with 5ml Flagyl, 2.5ml ampicillen as well as 5ml orelox this was given twice daily for a period of 6wks. She has since recovered well the pus drained from the brain did not culture anything the latest CT scan showed that all was clear. My concern now is that she contionously complains about a tummy ache, she is not constipated. My pead said that everytime she complains I must give her 1 Reuteri he said that this is a result of the antibiotics. I am not sure if I should get a second opinion or am I just been paranoid and can prolonged use of Reuteri prove harmful?
Answer 378 views
Expert
childhood diseases
paediatrician

01 Jan 0001

It is an excellent idea to give the good probiotic bacteria contained in Reuteri. These bacteria will recolonise her bowel which has been cleared of good bacteria by all the antibiotics. You will certainly not cause any harm by giving her Reuteri.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.